Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 536, NWS Birmingham, AL

December 16, 2000Dallas County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Dec 16, 2000, 1:24 PM CST for Dallas County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Dec 16, 2000, 1:24 PM CST (19:24 UTC)
Expired
Dec 16, 2000, 2:00 PM CST
In force
36 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dallas County, AL

The radar

The Birmingham radar (KBMX), 93 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 16, 10:15 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 531 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
531 m²/s²
0-3 km storm-relative helicity
563 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 161925
SVRBHM
ALC047-162000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
124 PM CST SAT DEC 16 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 200 PM CST

* AT 123 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 15 MILES WEST OF SELMA TwO 24
  MILES WEST OF SELMA...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS 
INCLUDE...ORRVILLE... SELMONT-WEST SELMONT....AND SELMA.

LAT...LON 3247 8740 3225 8741 3241 8684 3252 8705

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 3:00 AM CST, 10 hours 24 minutes earlier.

Area forecast discussion, Dec 16, 3:00 AM CST, 10 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 AM CST SAT DEC 16 2000

RAPIDLY MOVING THUNDERSTORMS ARE MOVING THROUGH THE NW HALF OF THE
FORECAST AREA ALREADY. THIS IS ALONG  THE WAA AND LIFT IN THE AREA
ALREADY. AT THE SAME TIME ANOTHER AREA OF SHOWERS AND TSTMS IS
MOVING INTO EASTERN MS. MAIN THREAT FROM THIS IS THE LARGE HAIL WHICH
HAS ALREADY BEEN REPORTED. WITH THIS AND THE SLIGHT RISK FROM SPC
WILL MENTION SEVERE IN ALL THE ZONES FOR TODAY. TSTMS SHOULD INCREASE
INTO THE AFTERNOON. SURFACE WINDS WILL BE A PROBLEM FOR TODAY BUT
BELIEVE WILL REMAIN BELOW CRITERIA FOR WIND ADVISORY.

BIG CHANGE IN STORE FOR TONIGHT AS MUCH COLDER AIR COMES IN BEHIND
THE FRONT. WILL USE WORDING OF CHANCE OF SNOW OR FLURRIES. STILL
UNCERTAIN OF EXACT TIMING WHEN THE MOISTURE WILL DECREASE ENOUGH TO
END THE RISK OF SNOW. PRESENTLY DO NOT EXPECT SIGNIFICANT
ACCUMULATIONS. WILL EXTEND THE MENTION OF SNOW INTO SUNDAY FOR THE
TENNESSEE VALLEY BECAUSE OF SOME WRAP AROUND MOISTURE FROM THE LOW
MOVING TOWARD THE EAST COAST.

IN EXTENDED IT LOOKS LIKE A BREAK IN THE WEATHER ON MONDAY AND A
RETURN TO  RAIN TUESDAY AS ANOTHER FAST MOVING SYSTEM GOES THROUGHf
THE FORECAST AREA. DRIER WEATHER ON WED THROUGH FRI.

HSV 063/026 031/020 833
BHM 065/027 032/021 651
MGM 072/029 040/023 8-0

.BHM...NONE.

In the hours before

Local storm report, Dec 16, 1:09 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 PM CST SAT DEC 16 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    RIPLEY                    AL   TORNADO
12/16/00   LIMESTONE                      TORNADO ON GROUND
                                          REPORTED BY EMA

100 PM     HALLS/ENGLEWOOD           AL   TORNADO
12/16/00   TUSCALOOSA                     *** 1 DEAD ***
                                          TORNADO REPORTED BY
                                          NUMEROUS SPOTTERS AND
                                          LOCAL NEWS TV LIVE-CAM
                                          PRELIMINARY REPORTS OF 1
                                          FATALITY
Special weather statement, Dec 16, 1:19 PM CST, 5 minutes before
ALZ001>038-040>050-162104-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
119 PM CST SAT DEC 16 2000

...DANGEROUS SEVERE WEATHER EVENT ACROSS THE AREA THIS AFTERNOON AND
EVENING...

...TORNADOES...DAMAGING WINDS...AND LARGE HAIL ALL POSSIBLE ACROSS
THE AREA THIS AFTERNOON AND EVENING...

A VERY STRONG COLD FRONT CONTINUES TO MOVE ACROSS PARTS OF
MISSISSIPPI AND TENNESSEE TOWARDS THE AREA.  STRONG TO SEVERE
THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE APPROACHING COLD
FRONT.  DAMAGING WINDS...LARGE HAIL...AND TORNADOES WILL ALL BE
POSSIBLE AS THE THUNDERSTORMS MOVE THROUGH AHEAD OF THE COLD FRONT.
BECAUSE OF THIS THREAT...THE STORM PREDICTION CENTER HAS PLACED ALL
OF NORTHERN AND CENTRAL ALABAMA UNDER A MODERATE RISK OF SEVERE
THUNDERSTORMS.

THERE HAVE BEEN NUMEROUS REPORTS OF TORNADOES ACROSS PARTS OF WEST
CENTRAL AND NORTH ALABAMA.

PLEASE TAKE ACTIONS TO PROTECT YOURSELF FROM THE STORMS.

WHEN STORMS APPROACH OR A WARNING IS ISSUED...SEEK SHELTER IN AN
INTERIOR ROOM...SUCH AS A CLOSET...INTERIOR BATHROOM...OR HALLWAY.
CLOSE ALL DOORS. USE BLANKETS...QUILTS...OR PILLOWS TO COVER
YOURSELF. TORNADOES MAY BE OBSCURED BY RAIN...AND MAY NOT BE VISIBLE.
PLEASE DO NOT VENTURE OUTDOORS TO WATCH THE STORMS.

ONCE THE LEADING EDGE OF THE COLD FRONT PUSHES THROUGH LATE THIS
AFTERNOON AND THROUGH THE NIGHT...TEMPERATURES WILL PLUNGE.  YOU CAN
EXPECT TEMPERATURES TO FALL FROM THE BALMY 60S THIS AFTERNOON...INTO
THE 20S BY TONIGHT. WITH STRONG NORTHERLY WINDS OF 20 TO 30 MPH...AND
EVEN HIGHER GUSTS...WIND CHILLS WILL BE DANGEROUSLY LOW OVERNIGHT.

REMEMBER...OUTDOOR PETS ARE SUSPECT TO THE EXTREME COLD.  TRY TO KEEP
PETS INDOORS AS MUCH AS POSSIBLE TONIGHT AND TOMORROW.  IF THIS IS
NOT POSSIBLE...MAKE SURE OUTDOOR PETS HAVE WARM DRY SHELTER...AND
PROVIDE SUFFICIENT FOOD AND FRESH UNFROZEN WATER.

ALSO...TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR WATER
PIPES...PIPES SHOULD BE WRAPPED...DRAINED...OR ALLOWED TO DRIP
SLOWLY.  THOSE THAT HAVE IN-GROUND SPRINKLER SYSTEMS SHOULD DRAIN
THEIR SYSTEMS...OR COVER ANY ABOVE-GROUND PIPES TO PROTECT THEM FROM
FREEZING.

TO TOP THE NIGHT OFF...THERE WILL BE A CHANCE OF SEEING SOME SNOW
FLAKES LATE TONIGHT AND SUNDAY MORNING ACROSS PARTS OF NORTHERN AND
CENTRAL ALABAMA.  IT APPEARS THERE COULD BE SOME LIGHT ACCUMULATIONS
ACROSS THE TENNESSEE VALLEY TONIGHT INTO SUNDAY MORNING.   AREAS
FURTHER SOUTH WILL JUST EXPERIENCE A FEW FLURRIES TONIGHT AND
SUNDAY MORNING.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE
ACTIVATION THIS AFTERNOON...EVENING...AND TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 1:21 AM CSTSevere Thunderstorm WarningBMXPerry29 min
Dec 16, 1:48 AM CSTSevere Thunderstorm WarningBMXPerry27 min
Dec 16, 2:03 AM CSTSevere Thunderstorm WarningBMXBibb42 min
Dec 16, 2:30 AM CSTSevere Thunderstorm WarningBMXJefferson45 min
Dec 16, 3:07 AM CSTSevere Thunderstorm WarningBMXBlount38 min
Dec 16, 3:22 AM CSTSevere Thunderstorm WarningBMXCullman23 min
Dec 16, 11:00 AM CSTSevere Thunderstorm WarningBMXColbert, Lauderdale45 min
Dec 16, 11:17 AM CSTSevere Thunderstorm WarningBMXMarion28 min
Dec 16, 11:28 AM CSTSevere Thunderstorm WarningBMXFranklin47 min
Dec 16, 11:48 AM CSTTornado WarningBMXSumter42 min
Dec 16, 11:49 AM CSTTornado WarningBMXFranklin26 min
Dec 16, 11:54 AM CSTSevere Thunderstorm WarningBMXMarion51 min
Dec 16, 12:01 PM CSTSevere Thunderstorm WarningBMXLawrence29 min
Dec 16, 12:14 PM CSTSevere Thunderstorm WarningBMXFranklin31 min
Dec 16, 12:17 PM CSTTornado WarningBMXGreene43 min
Dec 16, 12:20 PM CSTTornado WarningBMXLawrence25 min
Dec 16, 12:25 PM CSTSevere Thunderstorm WarningBMXBarbour35 min
Dec 16, 12:26 PM CSTSevere Thunderstorm WarningBMXMadison49 min
Dec 16, 12:28 PM CSTTornado WarningBMXLimestone32 min
Dec 16, 12:40 PM CSTTornado WarningBMXTuscaloosa50 min
Dec 16, 12:58 PM CSTTornado WarningBMXPerry47 min
Dec 16, 1:14 PM CSTSevere Thunderstorm WarningBMXLimestone, Madison, Morgan46 min
Dec 16, 1:17 PM CSTTornado WarningBMXJefferson58 min
Dec 16, 1:33 PM CSTSevere Thunderstorm WarningBMXChilton42 min
Dec 16, 1:57 PM CSTTornado WarningBMXSt. Clair48 min
Dec 16, 1:59 PM CSTSevere Thunderstorm WarningBMXBlount46 min
Dec 16, 2:01 PM CSTSevere Thunderstorm WarningBMXLawrence29 min
Dec 16, 2:09 PM CSTSevere Thunderstorm WarningBMXCoosa36 min
Dec 16, 2:20 PM CSTTornado WarningBMXEtowah40 min
Dec 16, 2:26 PM CSTSevere Thunderstorm WarningBMXLimestone34 min
Dec 16, 2:31 PM CSTSevere Thunderstorm WarningBMXColbert, Franklin44 min
Dec 16, 2:33 PM CSTSevere Thunderstorm WarningBMXLamar, Marion27 min
Dec 16, 2:50 PM CSTTornado WarningBMXCherokee40 min
Dec 16, 2:51 PM CSTSevere Thunderstorm WarningBMXLauderdale24 min
Dec 16, 2:53 PM CSTSevere Thunderstorm WarningBMXHale, Perry37 min
Dec 16, 2:57 PM CSTSevere Thunderstorm WarningBMXDeKalb33 min
Dec 16, 3:02 PM CSTSevere Thunderstorm WarningBMXMarion13 min
Dec 16, 3:10 PM CSTSevere Thunderstorm WarningBMXBibb35 min
Dec 16, 3:16 PM CSTSevere Thunderstorm WarningBMXCalhoun29 min
Dec 16, 3:24 PM CSTTornado WarningBMXCalhoun, Cleburne36 min
Dec 16, 3:26 PM CSTSevere Thunderstorm WarningBMXLawrence, Limestone, Morgan34 min
Dec 16, 3:37 PM CSTSevere Thunderstorm WarningBMXFayette, Walker23 min
Dec 16, 3:37 PM CSTSevere Thunderstorm WarningBMXWinston23 min
Dec 16, 3:41 PM CSTSevere Thunderstorm WarningBMXShelby49 min
Dec 16, 3:46 PM CSTSevere Thunderstorm WarningBMXCullman, Morgan44 min
Dec 16, 3:52 PM CSTSevere Thunderstorm WarningBMXMadison38 min
Dec 16, 4:06 PM CSTTornado WarningBMXMorgan24 min
Dec 16, 4:23 PM CSTSevere Thunderstorm WarningBMXSt. Clair, Talladega37 min
Dec 16, 4:24 PM CSTSevere Thunderstorm WarningBMXJefferson36 min
Dec 16, 4:25 PM CSTSevere Thunderstorm WarningBMXMadison20 min
Dec 16, 4:30 PM CSTSevere Thunderstorm WarningBMXJackson45 min
Dec 16, 4:33 PM CSTTornado WarningBMXAutauga42 min
Dec 16, 4:34 PM CSTSevere Thunderstorm WarningBMXCalhoun41 min
Dec 16, 4:41 PM CSTSevere Thunderstorm WarningBMXLowndes49 min
Dec 16, 4:44 PM CSTSevere Thunderstorm WarningBMXMarshall31 min
Dec 16, 4:54 PM CSTTornado WarningBMXElmore66 min
Dec 16, 5:03 PM CSTSevere Thunderstorm WarningBMXCherokee27 min
Dec 16, 5:06 PM CSTSevere Thunderstorm WarningBMXMontgomery54 min
Dec 16, 5:09 PM CSTSevere Thunderstorm WarningBMXJackson36 min
Dec 16, 5:11 PM CSTTornado WarningBMXShelby49 min
Dec 16, 5:22 PM CSTTornado WarningBMXCoosa23 min
Dec 16, 5:24 PM CSTSevere Thunderstorm WarningBMXDeKalb51 min
Dec 16, 5:26 PM CSTTornado WarningBMXMontgomery49 min
Dec 16, 5:33 PM CSTSevere Thunderstorm WarningBMXTallapoosa42 min
Dec 16, 5:33 PM CSTTornado WarningBMXTallapoosa42 min
Dec 16, 5:38 PM CSTSevere Thunderstorm WarningBMXSt. Clair37 min
Dec 16, 5:38 PM CSTTornado WarningBMXBullock, Macon37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.